Smooth solutions to the \(L_p\) dual Minkowski problem

  • Chuanqiang Chen
  • Yong Huang
  • Yiming ZhaoEmail author


In this paper, we consider the \(L_p\) dual Minkowski problem by geometric variational method. Using anisotropic Gauss–Kronecker curvature flows, we establish the existence of smooth solutions of the \(L_p\) dual Minkowski problem when \(pq\ge 0\) and the given data is even. If \(f\equiv 1\), we show under some restrictions on p and q that the only even, smooth, uniformly convex solution is the unit ball.

Mathematics Subject Classification

52A38 35J20 



The authors are extremely grateful to the referee for his/her many valuable comments and suggestions.


  1. 1.
    Aleksandrov, A.D.: On the theory of mixed volumes. III. Extension of two theorems of Minkowski on convex polyhedra to arbitrary convex bodies. Mat. Sb. N.S. 3, 27–46 (1938)Google Scholar
  2. 2.
    Aleksandrov, A.D.: On the surface area measure of convex bodies. Mat. Sb. N.S. 6, 167–174 (1939)Google Scholar
  3. 3.
    Aleksandrov, A.D.: Existence and uniqueness of a convex surface with a given integral curvature. C. R. (Dokl.) Acad. Sci. URSS (N.S.) 35, 131–134 (1942)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Andrews, B.: Contraction of convex hypersurfaces by their affine normal. J. Differ. Geom. 43(2), 207–230 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Andrews, B.: Monotone quantities and unique limits for evolving convex hypersurfaces. Int. Math. Res. Not. 20, 1001–1031 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Andrews, B.: Gauss curvature flow: the fate of the rolling stones. Invent. Math. 138, 151–161 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Andrews, B.: Motion of hypersurfaces by Gauss curvature. Pac. J. Math. 195(1), 1–34 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Andrews, B., Guan, P., Ni, L.: Flow by powers of the Gauss curvature. Adv. Math. 299, 174–201 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Böröczky, K.J., Henk, M., Pollehn, H.: Subspace concentration of dual curvature measures of symmetric convex bodies. J. Differ. Geom. 109, 411–429 (2018)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Böröczky, K.J., Lutwak, E., Yang, D., Zhang, G.: The log-Brunn–Minkowski inequality. Adv. Math. 231(3–4), 1974–1997 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Böröczky, K.J., Lutwak, E., Yang, D., Zhang, G.: The logarithmic Minkowski problem. J. Am. Math. Soc. 26, 831–852 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Böröczky, K.J., Lutwak, E., Yang, D., Zhang, G., Zhao, Y.: The dual Minkowski problem for symmetric convex bodies (preprint) Google Scholar
  13. 13.
    Brendle, S., Choi, K., Daskalopoulos, P.: Asymptotic behavior of flows by powers of the Gaussian curvature. Acta Math. 219, 1–16 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Bryan, P., Ivaki, M., Scheuer, J.: A unified flow approach to smooth, even \({L}_p\)-Minkowski problems. arXiv:1608.02770 (preprint)
  15. 15.
    Caffarelli, L.A.: Interior \(W^{2,p}\) estimates for solutions of the Monge–Ampère equation. Ann. Math. (2) 131(1), 135–150 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Caffarelli, L.A.: A localization property of viscosity solutions to the Monge–Ampère equation and their strict convexity. Ann. Math. (2) 131(1), 129–134 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Cheng, S.Y., Yau, S.T.: On the regularity of the solution of the \(n\)-dimensional Minkowski problem. Commun. Pure Appl. Math. 29, 495–516 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Choi, K., Daskalopoulos, P.: Uniqueness of closed self-similar solutions to the Gauss curvature flow. arXiv:1609.05487 (preprint)
  19. 19.
    Chou, K.S., Wang, X.J.: A logarithmic Gauss curvature flow and the Minkowski problem. Ann. Inst. Henri Poincaré Anal. Non Linéaire 17(6), 733–751 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Chou, K.S., Wang, X.J.: The \(L_p\)-Minkowski problem and the Minkowski problem in centroaffine geometry. Adv. Math. 205, 33–83 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Fenchel, W., Jessen, B.: Mengenfunktionen und konvexe körper. Danske Vid. Selskab. Math.-fys. Medd. 16, 1–31 (1938)zbMATHGoogle Scholar
  22. 22.
    Firey, W.J.: Shapes of worn stones. Mathematika 21, 1–11 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Guan, P., Lin, C.: On equation \(\det (u_{ij}+\delta_{ij}u)= u^pf\) on \({S}^{n-1}\) (1999, manuscript)Google Scholar
  24. 24.
    Guan, P., Ni, L.: Entropy and a convergence theorem for Gauss curvature flow in high dimension. J. Eur. Math. Soc. 19(12), 3735–3761 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Haberl, C., Parapatits, L.: The centro-affine Hadwiger theorem. J. Am. Math. Soc. 27, 685–705 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Haberl, C., Parapatits, L.: Valuations and surface area measures. J. Reine Angew. Math. 687, 225–245 (2014)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Haberl, C., Schuster, F.E.: Asymmetric affine \(L_p\) Sobolev inequalities. J. Funct. Anal. 257, 641–658 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Henk, M., Pollehn, H.: Necessary subspace concentration conditions for the even dual Minkowski problem. Adv. Math. 323, 114–141 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Huang, Y., Liu, J., Xu, L.: On the uniqueness of \(L_p\)-Minkowski problems: the constant \(p\)-curvature case in \({\mathbb{R}}^3\). Adv. Math. 281, 906–927 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Huang, Y., Lu, Q.: On the regularity of the \(L_p\) Minkowski problem. Adv. Appl. Math. 50(2), 268–280 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Huang, Y., Lutwak, E., Yang, D., Zhang, G.: Geometric measures in the dual Brunn–Minkowski theory and their associated Minkowski problems. Acta Math. 216, 325–388 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Huang, Y., Lutwak, E., Yang, D., Zhang, G.: The \(L_{p}\)-Aleksandrov problem for \(L_{p}\)-integral curvature. J. Differ. Geom. (2018, in press)Google Scholar
  33. 33.
    Huang, Y., Zhao, Y.: On the \(L_{p}\)-dual Minkowski problem. Adv. Math. 322, 57–84 (2018)CrossRefzbMATHGoogle Scholar
  34. 34.
    Jian, H., Lu, J., Wang, X.J.: Nonuniqueness of solutions to the \(L_p\)-Minkowski problem. Adv. Math. 281, 845–856 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Jiang, Y., Wu, Y.: On the 2-dimensional dual Minkowski problem. J. Differ. Equ. 263(6), 3230–3243 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Krylov, N.V.: Nonlinear Elliptic and Parabolic Equations of the Second Order. In: Mathematics and Its Applications (Soviet Series), vol. 7. D. Reidel Publishing Co., Dordrecht (1987) (Translated from the Russian by P. L. Buzytsky [P. L. Buzytskiĭ]) Google Scholar
  37. 37.
    Li, Q., Sheng, W., Wang, X.: Flow by Gauss curvature to the Aleksandrov and dual Minkowski problems. J. Eur. Math. Soc. (2018, in press)Google Scholar
  38. 38.
    Ludwig, M.: Minkowski valuations. Trans. Am. Math. Soc. 357, 4191–4213 (2005) (electronic) Google Scholar
  39. 39.
    Ludwig, M.: Minkowski areas and valuations. J. Differ. Geom. 86, 133–161 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Ludwig, M., Reitzner, M.: A classification of SL\((n)\) invariant valuations. Ann. Math. 2(172), 1219–1267 (2010)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Lutwak, E.: The Brunn–Minkowski–Firey theory. I. Mixed volumes and the Minkowski problem. J. Differ. Geom. 38, 131–150 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Lutwak, E., Oliker, V.: On the regularity of solutions to a generalization of the Minkowski problem. J. Differ. Geom. 41, 227–246 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Lutwak, E., Yang, D., Zhang, G.: \(L_p\) affine isoperimetric inequalities. J. Differ. Geom. 56, 111–132 (2000)CrossRefzbMATHGoogle Scholar
  44. 44.
    Lutwak, E., Yang, D., Zhang, G.: Sharp affine \(L_p\) Sobolev inequalities. J. Differ. Geom. 62, 17–38 (2002)CrossRefzbMATHGoogle Scholar
  45. 45.
    Lutwak, E., Yang, D., Zhang, G.: On the \(L_p\)-Minkowski problem. Trans. Am. Math. Soc. 356, 4359–4370 (2004)CrossRefzbMATHGoogle Scholar
  46. 46.
    Lutwak, E., Yang, D., Zhang, G.: \(L_p\) dual curvature measures. Adv. Math. 329, 85–132 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Minkowski, H.: Volumen und Oberfläche. Math. Ann. 57(4), 447–495 (1903)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Nirenberg, L.: The Weyl and Minkowski problems in differential geometry in the large. Commun. Pure Appl. Math. 6, 337–394 (1953)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Oliker, V.I.: Hypersurfaces in \({\bf R}^{n+1}\) with prescribed Gaussian curvature and related equations of Monge–Ampère type. Commun. Partial Differ. Equ. 9(8), 807–838 (1984)CrossRefzbMATHGoogle Scholar
  50. 50.
    Pogorelov, A.: Extrinsic Geometry of Convex Surfaces. American Mathematical Society, Providence (1973) (Translated from the Russian by Israel Program for Scientific Translations, Translations of Mathematical Monographs, vol. 35) Google Scholar
  51. 51.
    Pogorelov, A.: The Minkowski Multidimensional Problem. V. H. Winston & Sons/Halsted Press [Wiley], Washington, D.C./New York (1978) (Translated from the Russian by Vladimir Oliker, Introduction by Louis Nirenberg, Scripta Series in Mathematics) Google Scholar
  52. 52.
    Schuster, F.E.: Valuations and Busemann–Petty type problems. Adv. Math. 219, 344–368 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Schuster, F.E.: Crofton measures and Minkowski valuations. Duke Math. J. 154, 1–30 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Schuster, F.E., Wannerer, T.: GL\((n)\) contravariant Minkowski valuations. Trans. Am. Math. Soc. 364, 815–826 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Tso, K.: Deforming a hypersurface by its Gauss–Kronecker curvature. Commun. Pure Appl. Math. 38(6), 867–882 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Tso, K.: Convex hypersurfaces with prescribed Gauss–Kronecker curvature. J. Differ. Geom. 34(2), 389–410 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Umanskiy, V.: On solvability of two-dimensional \(L_p\)-Minkowski problem. Adv. Math. 180(1), 176–186 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Wang, X.J.: Existence of convex hypersurfaces with prescribed Gauss–Kronecker curvature. Trans. Am. Math. Soc. 348, 4501–4524 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Zhang, G.: The affine Sobolev inequality. J. Differ. Geom. 53, 183–202 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Zhao, Y.: The dual Minkowski problem for negative indices. Calc. Var. Partial Differ. Equ. 56(2), Art. 18, 16 (2017)Google Scholar
  61. 61.
    Zhao, Y.: Existence of solutions to the even dual Minkowski problem. J. Differ. Geom. (2018, in press)Google Scholar
  62. 62.
    Zhu, G.: The logarithmic Minkowski problem for polytopes. Adv. Math. 262, 909–931 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  63. 63.
    Zhu, G.: The centro-affine Minkowski problem for polytopes. J. Differ. Geom. 101, 159–174 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  64. 64.
    Zhu, G.: The \(L_p\) Minkowski problem for polytopes for \(0<p<1\). J. Funct. Anal. 269, 1070–1094 (2015)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Applied MathematicsZhejiang University of TechnologyHangzhouChina
  2. 2.Institute of MathematicsHunan UniversityChangshaChina
  3. 3.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA

Personalised recommendations